Minnesota, 2019

Winter Storm in Minnesota, January 27 to 28, 2019

January 27 to 28, 2019 · NWS MPX · 17 events in 17 counties and zones

Initially, the morning of Sunday, January 27th, a ridge of high pressure was centered across the Upper Midwest. This ridge moved southeast with an area of low pressure developing over Alberta, Canada, and diving southeast across the Dakotas Sunday afternoon, and over northern Iowa, and northern Illinois through Sunday night/Monday morning.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Initially, the morning of Sunday, January 27th, a ridge of high pressure was centered across the Upper Midwest. This ridge moved southeast with an area of low pressure developing over Alberta, Canada, and diving southeast across the Dakotas Sunday afternoon, and over northern Iowa, and northern Illinois through Sunday night/Monday morning.

This was a typical Alberta Clipper which raced southeast, with an initial very dry air mass over the Upper Midwest. Thus, moisture content was low, the speed was high, and the atmosphere had to moisten up before snow reached the surface. In addition, the forcing weakened during the afternoon, and evening across southern Minnesota, before intensifying across Wisconsin Sunday night.

These factors limited snowfall amounts with narrow bands of 6 to 8 inches of snow across southern Minnesota, and portions of west central Wisconsin. The heavier amounts, or greater than 8 inches, occurred in southeast Minnesota, and into southern Wisconsin. There were also a few locations in central Minnesota, before the system weakened some, that received 6 to 7 inches of snow from Alexandria to Long Prairie.

The following are some of the heavier snowfall amounts:

7.2 inches in Ellendale.|7.2 inches in Owatonna.|7 inches in Mankato.|6.5 inches near Faribault.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 27, 12:25 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jan 27, 12:25 PM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1225 PM CST Sun Jan 27 2019

.UPDATE...
Issued at 1132 AM CST Sun Jan 27 2019

Updated to include 18z aviation discussion below.

&&

.SHORT TERM...(Today through Monday)
Issued at 457 AM CST Sun Jan 27 2019

The highly advertised clipper system is on track to arrive today.
Snow looks to ensue across western Minnesota shortly before 18Z,
spreading eastward across the state to reach west central
Wisconsin by early evening.

The main tweak to the forecast was to temper snowfall amounts a tad.
As mentioned in previous discussions, double-digit snowfall amounts
with a clipper system in our area are nearly unheard of, and models
seem to be coming to terms with that. Warning level snowfall is
still expected, just more like a 5 to 8 inch event instead of
amounts pushing 10 inches. The heavy snow axis still aligns with I-
94 and south. The most impressive lift is progged between 21Z Sunday
and 09z Monday, and that's when the bulk of the snow should fall.
This will likely make for a significantly slower Monday morning
commute, especially since northerly winds at 15 to 30 mph will be
generating areas of blowing snow, particularly from west central
into southern MN. Due to the anticipated winds and attendant blowing
snow outliving the falling snow by several hours, have extended the
warning and advisory end times through Monday morning.

.LONG TERM...(Monday night through Saturday)
Issued at 457 AM CST Sun Jan 27 2019

Cold air advection behind the clipper will continue Monday night
with temperatures falling into the negative teens overnight with
much of Western and Central MN experiencing wind chills below -35F.
A secondary cold front will progress through the forecast area
from northeast to southwest on Tuesday. Arctic high pressure and
deep upper level troughing will build-in over the Northern Plains.
This will reinforce the arctic airmass and cold air advection,
causing brisk winds Tuesday afternoon and evening. Wind gusts near
30-35 kts are likely Tuesday afternoon, and that will lead to
blowing snow. In addition. the winds and falling temperatures
throughout the day will cause wind chills to drop to below -35F
across all of Southern MN and Western WI by late Tuesday
afternoon. With high confidence in dangerously cold wind chills, a
Wind Chill Watch was issued and lasts through Thursday morning.

Little changes were made to the extended temperatures. Morning lows
for the MPX forecast area are ranging from -25F to -35F Wednesday
and Thursday mornings. The lowest wind chills of -60F to -50F are
expected on Wednesday morning. Daytime highs range from -10F to -20F
on Wednesday.

The high pressure airmass will then shift eastward which will
allow for a warming trend to begin on Thursday. There is a chance
that a clipper will ride along the periphery of the ridge on
Thursday, providing a chance for light snow. Otherwise, highs in
the positive single digits and teens are forecast for Friday.
Above normal high temperatures in the 20s are even possible by
Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1132 AM CST Sun Jan 27 2019

Snow will spread eastward across MN this afternoon, and reach WI
sites early this evening. Flight conditions will quickly drop to
IFR with or shortly thereafter the onset of the -SN, then LIFR
within 1-2 hours of snow onset. Visibilities may well be less than
the 1SM commonly advertised in the 27/18z TAFs but trying to
pinpoint when during a long-duration mod-heavy snow event is
problematic. Snow continues through much of tonight, tapering off
Monday morning. Southeast winds shift to the east/northeast and
become gusty, likely causing BLSN visibility reductions beyond the
point of when falling -SN ends.

KMSP...Snow onset still expected around 21Z with deterioration to
IFR-or worse by 23Z. May easily see visibilities drop to 1/2SM,
likely between 00z-08z tonight, with some heavier embedded bands
of snow, along with snowfall rates of 1 in/hr at times.

/OUTLOOK FOR KMSP/
TUE...VFR. Chc MVFR/BLSN. Wind NW 15G30kts.
WED...VFR. Wind NW 10G20kts.
Thu...VFR. Wind SSE 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Watch from Tuesday afternoon through Thursday morning
     for WIZ014>016-023>028.

     Winter Storm Warning from 6 PM this evening to noon CST Monday
     for WIZ014>016-023>028.

MN...Winter Storm Warning from 3 PM this afternoon to noon CST Monday
     for MNZ042>045-049>053-058>063-066>070-075>078-083>085-093.

     Wind Chill Watch from Tuesday morning through Thursday morning
     for MNZ041>045-047>052-054>058-064>067-073>077-082>085-
     091>093.

     Winter Storm Warning until noon CST Monday for MNZ041-047-048-
     054>057-065.

     Wind Chill Watch from Tuesday afternoon through Thursday morning
     for MNZ053-059>063-068>070-078.

     Winter Weather Advisory until noon CST Monday for MNZ064-073-074-
     082-091-092.

&&

UPDATE...JPC
SHORT TERM...LS
LONG TERM...AMK
AVIATION...JPC
Hazardous weather outlook, Jan 27, 3:29 PM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
329 PM CST Sun Jan 27 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
329 PM CST Sun Jan 27 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

Snow accumulations of 6 to 12 inches are expected across the area
tonight through Monday morning. Northwesterly winds will increase
overnight and cause areas of blowing snow. A Winter Storm Warning
is in effect for much of the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A potentially historic cold period is expected this week. The
coldest temperatures will occur from Tuesday into Thursday, when
wind chills of 40 below to 60 below zero are likely. A Wind Chill
Watch is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm. Local standard time, as filed.

Winter Storm, Douglas

When
January 27, 4:00 PM CST to January 28, 3:00 AM CST
Where
Douglas forecast zone
Reported by
COOP Observer
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Snowfall amounts in Douglas County averaged around 6 to 7 inches, with a few measured reports from a Cooperative observer in Carlos.

Winter Storm, Todd

When
January 27, 4:00 PM CST to January 28, 3:00 AM CST
Where
Todd forecast zone
Reported by
Mesonet
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Snowfall amounts in Todd County were based on official reports of 6 to 7 inches from Douglas to Morrison Counties, where locally up to 7 inches occurred.

Winter Storm, Morrison

When
January 27, 4:00 PM CST to January 28, 3:00 AM CST
Where
Morrison forecast zone
Reported by
CoCoRaHS
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Snowfall amounts in Morrison County averaged around 6 inches, which is based on a trained spotter near Camp Ripley.

Winter Storm, Brown

When
January 27, 5:00 PM CST to January 28, 6:00 AM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Snowfall amounts in Brown County averaged around 6 inches, with a few measured reports from a Cooperative observer near New Ulm.

Winter Storm, Nicollet

When
January 27, 5:00 PM CST to January 28, 6:00 AM CST
Where
Nicollet forecast zone
Reported by
COOP Observer
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Snowfall amounts in Nicollet County averaged around 6 inches, with a few measured reports from a Cooperative observer near New Ulm.

Winter Storm, Watonwan

When
January 27, 5:00 PM CST to January 28, 6:00 AM CST
Where
Watonwan forecast zone
Reported by
Trained Spotter
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Snowfall amounts in Watonwan County averaged around 6 inches, There was a measured report of 6 inches in St. James.

Winter Storm, Sibley

When
January 27, 5:00 PM CST to January 28, 6:00 AM CST
Where
Sibley forecast zone
Reported by
Trained Spotter
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Snowfall amounts in Sibley County averaged around 6 inches, There was a measured report of 6 inches north of Henderson.

Winter Storm, Blue Earth

When
January 27, 6:00 PM CST to January 28, 6:00 AM CST
Where
Blue Earth forecast zone
Reported by
COOP Observer
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Snowfall amounts in Blue Earth County averaged around 6 to 7 inches, with a few measured reports from a Cooperative observer in Amboy.

Winter Storm, Faribault

When
January 27, 6:00 PM CST to January 28, 6:00 AM CST
Where
Faribault forecast zone
Reported by
CoCoRaHS
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Snowfall amounts in Faribault County averaged around 6 to 7 inches, There was a measured report of 7 inches near Blue Earth.

Winter Storm, Freeborn

When
January 27, 6:00 PM CST to January 28, 6:00 AM CST
Where
Freeborn forecast zone
Reported by
Mesonet
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Snowfall amounts in Freeborn County were based on official reports of 6 to 7 inches from Faribault to Mower Counties, where locally up to 7 inches occurred.

Winter Storm, Le Sueur

When
January 27, 6:00 PM CST to January 28, 6:00 AM CST
Where
Le Sueur forecast zone
Reported by
Mesonet
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Snowfall amounts in Le Sueur County are based on trained spotter reports of around 6 to 7 inches from Nicollet to Rice Counties.

Winter Storm, Waseca

When
January 27, 6:00 PM CST to January 28, 6:00 AM CST
Where
Waseca forecast zone
Reported by
Mesonet
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Snowfall amounts in Waseca County are based on trained spotter reports of around 6 to 7 inches from Blue Earth to Steele Counties.

Winter Storm, Steele

When
January 27, 6:00 PM CST to January 28, 6:00 AM CST
Where
Steele forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Snowfall amounts in Steele County averaged around 6 to 7 inches, There was a measured report of 7.2 inches in both Owatonna, and Ellendale.

Winter Storm, Rice

When
January 27, 6:00 PM CST to January 28, 6:00 AM CST
Where
Rice forecast zone
Reported by
COOP Observer
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Snowfall amounts in Rice County averaged around 6 to 7 inches, There was a measured report of 6.5 inches from a Cooperative observer in Faribault.

Winter Storm, Scott

When
January 27, 6:00 PM CST to January 28, 6:00 AM CST
Where
Scott forecast zone
Reported by
Mesonet
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Snowfall amounts in Scott County were based on official reports of around 6 inches from Sibley to Dakota Counties.

Winter Storm, Dakota

When
January 27, 7:00 PM CST to January 28, 6:00 AM CST
Where
Dakota forecast zone
Reported by
Public
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Snowfall amounts in Dakota County averaged around 6 inches, There was a unofficial report from the public of 6 inches, near Hastings.

Winter Storm, Goodhue

When
January 27, 7:00 PM CST to January 28, 6:00 AM CST
Where
Goodhue forecast zone
Reported by
Mesonet
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Snowfall amounts in Goodhue County were based on official reports of around 6 to 7 inches from Rice to Wabasha Counties.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795008, 795009, 795010, 795012, 795013, 795014, 795017, 795011, 795015, 795016, 795018, 795019, 795020, 795021, 795022, 795023, 795025.